Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Could 3-4 Days Worth of HIV Meds boost CD4 to over 1,000 and keep above 500 for a year?
Sep 17, 2009

Dear, Dr. Young:

I wrote to you via a personal e-mail address and you asked me to contact you here, so that it could be shared with everyone.

I was diagnosed last Dec after getting mild cold that turned into strep pneumonia-not PCP. In the hospital, they said my CD4 was 171, but said to not pay attention to that because it was artificially low. 3 weeks later I did bloodwork for HIV doc. My CD4 jumped to over 1,000 and VL just 400. I didn't know at the time, but I was given 3-4 days worth of HIV meds in the hosp. Report said Sustiva and Truvada. Over this year, my CD4 has dropped to 537 at the lowest but just jumped back to near 800. I don't know why my CD4 would have gotten so low that I got strep pneumonia from mild cold but then jumped back so high and stayed above 500 all this year. Could 3-4 days worth of meds have done this? I got those awesome numbers just 3 weeks after the HIV meds. My doc wants to wait to start meds since my numbers are so good. If they dropped low enough that I got sick last year, who is to say they won't suddenly crash if I get a cold this year? I have gotten flu and pneumonia vaccines, and will get swine vaccine. I also quit smoking last year after being sick. Not knowing what my CD4 was last year before getting sick, I know it is hard to tell. Also, could those 3-4 days of HIV meds have caused any resistance when I do have to start meds?

Response from Dr. Young

Hello and thanks for your post.

First off, sorry to hear about your recent diagnosis. A single episode of community-acquired pneumonia does not comprise an AIDS (AKA CDC class C) diagnosis. Testing CD4 counts during acute illnesses such as this really shouldn't be done, since the values are often very significantly affected. Hence, I wouldn't place a lot of stock in the 171 value. More to your later point, you didn't get pneumonia because of the 171, rather the CD4s were low because you had pneumonia. Should you have a second pneumonia within 12 months, then that's a different story-- an AIDS-defining event itself.

Indeed consistent with this point is the observed increase in your counts-- I'd doubt that the 3 or 4 days of HIV treatment were responsible for the increase. More to the point is that I suspect that your true ("unsick", if you will) baseline CD4 count is somewhere between the 500 and 800 values that you've seen since.

It's good to hear that your doctor has interpreted these tests accordingly and given you appropriate (and recommended) vaccinations.

Lastly, it's pretty unlikely that the previous treatment caused significant resistance to HIV meds. Nevertheless (and entirely independent of whether or not your virus saw 3 o4 4 days of medications), treatment guidelines (and me too) strongly recommend that you get HIV drug resistance testing.

I hope this helps and wish you well.

BY



Previous
When to know when to start meds?
Next
Why meds work so differently?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement